Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 32, NWS Midland/Odessa, TX

October 9, 2005Crane County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Oct 9, 2005, 4:54 PM CDT for Crane County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2005, 4:54 PM CDT (21:54 UTC)
Expired
Oct 9, 2005, 6:00 PM CDT
In force
66 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 63 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2005-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2005-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 092155
TORMAF
TXC103-092300-
/O.NEW.KMAF.TO.W.0032.051009T2154Z-051009T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN OCT 9 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL CRANE COUNTY IN WEST TEXAS

* UNTIL 600 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
  NORTHWEST OF TUBBS CORNER...OR ABOUT 15 MILES SOUTHEAST OF
  MONAHANS...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 329 WEST OF TUBBS CORNER...

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3148 10275 3131 10258 3138 10232 3162 10232
      3162 10275

$$
1 follow-up statement
000 
WWUS54 KMAF 092221
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT SUN OCT 9 2005

TXC103-092300-
/O.CON.KMAF.TO.W.0032.000000T0000Z-051009T2300Z/
CRANE-
520 PM CDT SUN OCT 9 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
CRANE COUNTY...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT A POTENTIAL TORNADO LOCATED 15 MILES NORTHWEST OF CRANE... 
MOVING NORTHEAST AT 35 MPH.

SOME LOCATIONS AFFECTED BY THE TORNADO INCLUDE...NORTHEASTERN CRANE
COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3148 10275 3131 10258 3138 10232 3162 10232
      3162 10275

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Oct 9, 3:41 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Oct 9, 3:41 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN OCT 9 2005

.UPDATE...
RADAR INDICATES A LINE OF STRONG TO MARGINALLY SEVERE CONVECTION
MOVING THROUGH JAL...KERMIT...PECOS AND BALMORHEA WITHIN THE HOUR
AND THROUGH MIDLAND AND ODESSA BETWEEN 6 PM AND 7 PM CDT.

PRODUCTS/GRIDS HAVE BEEN UPDATED TO REFLECT SEVERE THUNDERSTORM
WATCH #832 IN EFFECT FOR MUCH OF WEST TEXAS UNTIL 10 PM CDT.

&&

.PREV DISCUSSION... (ISSUED 237 PM CDT SUN OCT 9 2005)

SHORT TERM...
WSR-88D IMAGERY SHOWS SHOWERS AND THUNDERSTORMS CONTINUING ACROSS
MOST OF SOUTHEAST NEW MEXICO AND PORTIONS OF THE NORTHERN AND
WESTERN PERMIAN BASIN.  THIS IS IN RESPONSE TO A SERIES OF UPPER
SHORTWAVES ROTATING AROUND THE SOUTHERN PERIPHERY OF AN UPPER LEVEL
TROUGH LOCATED OVER THE FOUR CORNERS REGION.

THE UPPER SHORTWAVE AIDING THE CURRENT SHOWERS AND THUNDERSTORMS IS
SHOWN ON WATER VAPOR IMAGERY CURRENTLY MOVING ACROSS SOUTHWEST NEW
MEXICO.  THIS SHORTWAVE IS EXPECTED TO LIFT NORTHEAST ACROSS EAST
CENTRAL NEW MEXICO LATER TOWARD MIDNIGHT.  IN THE WAKE OF THIS
FEATURE...RAIN CHANCES SHOULD DIMINISH FROM WEST TO EAST OVERNIGHT.

RAINFALL REPORTS FROM EARLIER ACTIVITY TODAY INDICATED THAT SOME
AREAS IN SOUTHEAST NEW MEXICO RECEIVED UP TO ONE HALF INCH OF RAIN.
ADDITIONAL RAINFALL LATER THIS AFTERNOON AND EVENING FROM NEW
THUNDERSTORM ACTIVITY CURRENTLY FORMING OVER CULBERSON COUNTY COULD
HAVE THE POTENTIAL TO PRODUCE SOME LOCALIZED FLOODING.  WHILE CLOUD
COVER COULD INHIBIT DAYTIME HEATING AND INSTABILITY...FAVORABLE
DYNAMICS AS A RESULT OF THE APPROACHING UPPER TROUGH SHOULD HELP
PRODUCE MARGINALLY SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EVENING...PRIMARILY OVER THE WESTERN AND NORTHWEST PORTIONS OF THE
CWA.

BASED ON THE CURRENT AND EXPECTED SHOWER AND THUNDERSTORM
DEVELOPMENT...THE CURRENT DAY 1 POP FORECAST LOOKS RIGHT ON TRACK.
WILL MAKE ONLY MINOR ADJUSTMENTS FOR CLOUD COVER AND TEMPERATURES.

LONG TERM...
LATEST GFS/NAM RUNS SEND FOUR CORNERS CLOSED LOW FARTHER NE THAN
PREVIOUS RUN.  GFS HAS IT GOING FARTHEST NORTH...CENTERING IT OVER
THE S DAKOTA/N DAKOTA/W. MINNESOTA BORDERS BEFORE SHOOTING IT SLIGHTLY
SOUTH TOWARDS THE OHIO VALLEY BY MID WEEK. IT LOOKS TO DRAG AN
UPPER LEVEL DISTURBANCE THROUGH OUR AREA JUST AFTER MIDWEEK AS
HIGH PRESSURE CONTINUES TO BUILD IN FROM THE WEST. GFS HOLDING
ONTO MORE MOISTURE SO WILL CONTINUE ISOLATED POPS OVER MUCH OF CWA
FROM MID WEEK TO WEEKS END AS UPPER FEATURE MOVES INTO AREA.

MODELS STILL INDICATING ANOTHER UPPER LEVEL TROUGH TO DIVE SE OUT OF
WESTERN CANADA...HOWEVER...IT NOW APPEARS TO MOVE OFF A LITTLE
FARTHER EAST AND DOESNT APPEAR TO DEEPEN UNTIL IT IS OVER THE GREAT
LAKES REGION.  THE ASSOCIATED SURFACE LOW ALSO HOLDS OUT A BIT AS IT
MOVES EAST AND DEEPENS AT ABOUT THE SAME POINT AS THE UPPER LEVEL
LOW.  THE GFS HAS ALSO PULLED IN A LITTLE MORE MOISTURE THIS
RUN...SO IT MAY NOT BE THE DRY FRONT AS THOUGHT THIS TIME
YESTERDAY.  IF THIS SCENARIO PANS OUT...WE WILL BE LEFT UNDER
A MOSTLY NORTHWESTERLY FLOW ALOFT WITH MORE OF A BACK DOOR FRONT
INSTEAD OF THE FRONT DIVING STRAIGHT DOWN THE LEE OF THE ROCKIES
WHICH WOULD BRING MUCH COLDER TEMPS THAN FORMER SCENARIO.
BUT...THIS IS STILL A WEEK OUT SO MODELS CAN SHIFT BACK AND FORTH
BETWEEN RUNS UNTIL THE DETAILS COME INTO BETTER FOCUS.  HAVE LOADED
POPS THAT FAR OUT WITH GUIDANCE AND ENSEMBLE MIX FOR THIS PACKAGE.

IN THE MEAN TIME...RAIN CHANCES WILL BE BIGGEST ISSUE FOR MAJORITY
OF WEEK AS TEMPS LOOK TO BE QUITE SEASONAL FOR MUCH OF THE WEEK.
IN THE IMMEDIATE LONG TERM...FOR POPS...CHOSE TO GO WITH A MODEL
BLEND BETWEEN THE GFS AND NAM AND TWEAKED AS NEEDED. WILL HAVE
RAIN CHANCES HANG AROUND THE NORTHERN AND EASTERN PORTIONS OF THE
CWA THROUGH TUESDAY AS THE UPPER LOW MOVES OFF TO THE NORTHEAST.
BY TUESDAY...WILL SEE MORE MOISTURE RETURN IN THE SE COUNTIES AS
THE LOW DRAWS IN MOISTURE IN ITS WAKE AND LEAVES THE WESTERN
COUNTIES DRIER. THOUGHT GFS MOS HAD BETTER HANDLE ON
TEMPS/DEWPOINTS SO LOADED THOSE GRIDS WITH IT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT SUNDAY FOR THE
     FOLLOWING ZONES...ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...WARD...AND WINKLER.

&&

01
Hazardous weather outlook, Oct 9, 2:23 PM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT SUN OCT 9 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
223 PM CDT SUN OCT 9 2005 /123 PM MDT SUN OCT 9 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER THE ENTIRE
COUNTY WARNING AREA LATE THIS AFTERNOON AND EVENING...WITH THE
BEST CHANCE FOR SEVERE WEATHER BEING NORTH OF A VAN HORN TO FORT
STOCKTON TO LAMESA LINE. WHILE CLOUD COVER MAY INHIBIT
THUNDERSTORM DEVELOPMENT SLIGHTLY...SEVERE THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING SEVERE WINDS AND HAIL.
CONTINUED RAINFALL NORTH OF THIS SAME LINE THIS AFTERNOON AND
EVENING WILL ALSO PROVIDE THE POTENTIAL FOR LOCALIZED FLOODING OF
LOW LYING AREAS...ESPECIALLY NEAR CREEKS...STREAMS...AND ARROYOS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 9, 2:32 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN OCT 9 2005

NMZ028-034-TXZ058-059-092030-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
236 PM CDT SUN OCT 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
WESTERN LOVING COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232
PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH.

THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S.
HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL
WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 2:36 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT SUN OCT 9 2005

NMZ028-034-TXZ058-059-092030-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-LOVING-
REEVES COUNTY AND UPPER TRANS PECOS-
236 PM CDT SUN OCT 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON...
NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND
WESTERN LOVING COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF ORLA AT 232
PM CDT(132 PM MDT)...MOVING NORTHEAST AT 40 MPH.

THOSE TRAVELING ALONG FARM TO MARKET ROAD 652 NEAR ORLA AND U.S.
HIGHWAY 285 IN NORTHWESTERN REEVES COUNTY CAN ANTICIPATE POTENTIAL
WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY CLOUD TO
GROUND LIGHTNING...AND SMALL HAIL.
Special weather statement, Oct 9, 4:03 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
403 PM CDT SUN OCT 9 2005

TXZ058-067-075-092200-
WARD-PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
403 PM CDT SUN OCT 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL REEVES...
NORTHWESTERN PECOS AND SOUTH CENTRAL WARD COUNTIES.

STRONG THUNDERSTORMS WERE LOCATED 8 MILES SOUTHEAST OF VERHALEN AND 5
MILES SOUTHWEST OF COYANOSA AT 359 PM CDT...MOVING NORTHEAST AT 35 MPH.

THOSE TRAVELING U.S. HIGHWAY 285 AND FARM TO MARKET ROAD 1776 NEAR
COYANOSA...AND INTERSTATE 10 EAST OF BALMORHEA CAN ANTICIPATE
POTENTIAL WIND GUSTS TO 55 MPH...BRIEF VERY HEAVY RAIN...DEADLY
CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.
Special weather statement, Oct 9, 4:09 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT SUN OCT 9 2005

TXZ050-060-061-092200-
ANDREWS-WINKLER-ECTOR-
409 PM CDT SUN OCT 9 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ANDREWS...WESTERN
ECTOR AND WINKLER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER KERMIT AT 407 PM CDT...MOVING
NORTHEAST AT 40 MPH.

THOSE IN KERMIT CAN EXPECT WIND GUSTS UP TO 55 MPH POSSIBLE ALONG
WITH BRIEF VERY HEAVY RAIN...FREQUENT LIGHTNING...AND SMALL HAIL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 4:13 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward62 min
Oct 9, 4:16 PM CDTSevere Thunderstorm WarningMAFWinkler59 min
Oct 9, 5:28 PM CDTSevere Thunderstorm WarningMAFUpton62 min
Oct 9, 5:31 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Oct 9, 6:30 PM CDTSevere Thunderstorm WarningMAFReagan53 min

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.